1. This cohort study concluded that the concomitant use of antipsychotic and antidepressant medications in children was associated with movement disorders, as well as seizure conditions.
2. Haloperidol was found to have the strongest association with movement disorders and quetiapine the strongest association with seizure disorders.
Level of Evidence Rating: 2 (Good)
Study Rundown: The addition of antipsychotic medications to an antidepressant regime in adults to treat mood disorders is well established, despite some ongoing concerns regarding drug safety. These concerns are particularly pronounced amongst the pediatric population. This study sought to assess the associations between combination antipsychotic and antidepressant therapy and common side effects in children. 9890 participants were followed in total; of these, 9541 had a diagnosed movement disorder and 7731 had a diagnosed seizure disorder. 10% of patients with a diagnosis of a movement or seizure disorder following their first antidepressant treatment had concomitantly used an antipsychotic. The overall risk of a movement disorder increased with combination use of an antipsychotic and antidepressant, or single-agent use of an antipsychotic medication in comparison to using an antidepressant alone. The risk of a movement disorder was highest amongst users of haloperidol, and the risk of a seizure disorder was highest amongst those who had used several concomitant antipsychotic medications. This retrospective study from South Korea demonstrated significant differences in the rates of movement disorders and seizures amongst children and youth who were treated with antipsychotic medications either alone, or in combination with antidepressants, compared to those who took antidepressants alone. Given recent increases in the rate of antipsychotic prescription amongst youth, it is important to understand the risk profile of these medications. A strength of this study is the large sample size and lengthy data collection period. However, a primary limitation of this work includes the potential for misclassification bias since most data were derived from a large database and no data about treatment adherence or concomitant medication/drug use was available. Also, the retrospective nature of this work makes it impossible to control for confounding factors.
In-Depth [retrospective cohort study]: Data from this study were derived from a national healthcare claims database in Korea, dating from January 1, 2008 and December 31, 2018. Eligible patients were aged 2-18 and had a diagnosis of depression for which they had been treated with at least one antidepressant medication. The combination therapy cohort included patients who had been treated with an antidepressant as well as one or more of the following antipsychotic medications: risperidone, aripiprazole, quetiapine, olanzapine, haloperidol. The primary outcome was a diagnosis of a movement disorder, including: parkinsonism, dystonia, extrapyramidal symptoms, chorea, and tic. The incidence rate of a movement disorder per 100 person years amongst the following groups was as follows: 1.14 for nonusers, 3.64 amongst antidepressant-only users, 19.48 amongst antipsychotic-only users and 17.29 for concomitant use. The adjusted hazard ratio in comparison to antidepressant-only users for risk of a movement disorder amongst concomitant users was 3.69 (95% confidence interval 3.06-4.44) and was 3.84 (3.03-4.87) for antipsychotic-only users. Similarly, the crude incidence rates per 100 person years for seizures were as follows: 1.35 for nonuse, 4.46 for antidepressant-only use, 10.60 for antipsychotic-only use, and 9.91 for concomitant use. The adjusted hazard ratios (aHR) for seizures was 2.06 (1.66-2.55) in concomitant users and 2.05 (1.53-2.75) in antipsychotic-alone users compared to antidepressant-only users. =The risk of a movement disorder in users of various antipsychotic medications was as follows: haloperidol (aHR, 7.15; 3.89-10.00), followed by polypharmacy (aHR, 6.15; 4.60-8.20), aripiprazole (aHR, 3.57; 2.83-4.50), risperidone (aHR, 3.14; 2.41-4.08), olanzapine (aHR, 2.63; 1.23-5.64), and quetiapine (aHR, 2.20; 1.42-3.40). The risk of a seizure disorder with antipsychotic use was as follows: polypharmacy (aHR, 2.92; 2.02-4.22), quetiapine (aHR, 2.36; 1.55-3.59), aripiprazole (aHR, 2.05; 1.52-2.77), and risperidone (aHR, 1.55; 1.08-2.21).
©2022 2 Minute Medicine, Inc. All rights reserved. No works may be reproduced without expressed written consent from 2 Minute Medicine, Inc. Inquire about licensing here. No article should be construed as medical advice and is not intended as such by the authors or by 2 Minute Medicine, Inc.